Alert archive / Tennessee / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 57, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at May 31, 2018, 6:47 PM EDT for Grainger County, Hamblen County, Jefferson County, Tennessee. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 31, 2018, 6:47 PM EDT (22:47 UTC)
- Expired
- May 31, 2018, 7:30 PM EDT
- In force
- 43 min
- Issued by
- NWS Morristown, TN
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Grainger County, TN, Hamblen County, TN, Jefferson County, TN
The radar
The Knoxville radar (KMRX), 2 km from the middle of the area, began a volume at 22:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 10.8 hours before the alert went out and 287 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1202 J/kg
- Mixed-layer CIN
- -109 J/kg
- Mixed-layer LCL
- 822 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 234 m²/s²
- 0-3 km storm-relative helicity
- 224 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 5.2
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 6:14 PM EDT, 33 minutes earlier.
Area forecast discussion, May 31, 6:14 PM EDT, 33 minutes before
Area Forecast Discussion National Weather Service Morristown TN 614 PM EDT Thu May 31 2018 .DISCUSSION...Quick update to the forecast to raise POPs quite a bit than what was previously forecast. Areas along and north of I-40 raised to categorical and just south of I-40 raised to likely. This is all to account for the showers and storms currently seen on radar. Also raised QPF quite a bit for these areas as well, generally around half an inch for most places. Some areas will see more and some less. Storms not overly strong at this hour. However, still a threat for isolated wind damage and flooding as some of these storms have moderate to heavy rainfall. && .PRELIMINARY POINT TEMPS/POPS... Chattanooga Airport, TN 71 86 70 87 / 50 60 60 20 Knoxville McGhee Tyson Airport, TN 70 84 69 87 / 80 60 60 40 Oak Ridge, TN 70 84 69 87 / 80 60 40 30 Tri Cities Airport, TN 66 81 65 81 / 80 60 60 50 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...None. TN...None. VA...None. && SR
Hazardous weather outlook, May 31, 3:22 PM EDT, 3 hours 25 minutes before
Hazardous Weather Outlook National Weather Service Morristown TN 322 PM EDT Thu May 31 2018 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-011930- Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins- Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen- Northwest Cocke-Cocke Smoky Mountains-Northwest Greene- Southeast Greene-Washington TN-Unicoi-Northwest Carter- Southeast Carter-Roane-Loudon-Knox-Jefferson-NW Blount- Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains- Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe- Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee- Wise-Scott-Russell-Washington- 322 PM EDT Thu May 31 2018 /222 PM CDT Thu May 31 2018/ This Hazardous Weather Outlook is for portions of Southwest North Carolina...East Tennessee and Southwest Virginia. .DAY ONE...This Afternoon and Tonight Strong to marginally severe storms will be possible this afternoon across the Southern Appalachians. The main impacts with these storms will be damaging winds and hail up to quarter size. Heavy downpours on an already saturated ground will lead to areas of localized flash flooding, especially in areas of poor drainage. Another round of showers and storms will move in late tonight into early Friday morning. The threats with these storms will once again be damaging winds and hail up to quarter size. Best chances for severe weather this evening will be north of I-40 and west of I-75. Heavy rainfall will once again lead to the possibility of localized flash flooding, especially in areas of poor drainage. A flood warning remains in effect for areas in southwest North Carolina along the Hiawasse River and associated tributaries related to the higher than normal dam release from Lake Chatuge. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Showers and thunderstorms will move across the forecast area Friday afternoon into Friday night. Some strong to severe storms could occur, especially north of the Knoxville area, Friday evening. Damaging winds would be the main concern, with some hail possibly occurring as well. .SPOTTER INFORMATION STATEMENT... Spotter activation maybe needed this afternoon and evening.
In the hours before
Special weather statement, May 31, 1:53 PM EDT, 4 hours 54 minutes before
Special Weather Statement
National Weather Service Morristown TN
153 PM EDT THU MAY 31 2018
TNZ081>086-099>101-311830-
Sequatchie TN-Rhea TN-Bledsoe TN-West Polk TN-Northwest Monroe TN-
Bradley TN-Hamilton TN-Meigs TN-McMinn TN-
153 PM EDT THU MAY 31 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN RHEA...NORTHERN
BRADLEY...EASTERN SEQUATCHIE...SOUTHWESTERN BLEDSOE...NORTHWESTERN
POLK...MEIGS...MCMINN...SOUTHWESTERN MONROE AND NORTHEASTERN HAMILTON
COUNTIES UNTIL 230 PM EDT/130 PM CDT/...
At 152 PM EDT/1252 PM CDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 6 miles southwest of
Sweetwater to 7 miles north of Charleston to 9 miles south of Dayton
to near Pikeville. Movement was southeast at 15 mph.
Dime size hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Cleveland, Athens, Dayton, Sweetwater, Dunlap, Madisonville,
Pikeville, Decatur, Benton, Soddy-Daisy, Etowah, Lakesite,
Charleston, East Cleveland, Englewood, Graysville, Tellico Plains,
Niota, Calhoun and Flat Top Mountain.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3521 8539 3540 8542 3563 8536 3566 8532
3553 8504 3557 8478 3560 8448 3538 8420
3526 8435 3513 8453
TIME...MOT...LOC 1752Z 328DEG 14KT 3551 8451 3539 8476 3537 8507 3556
8525
05/MASpecial weather statement, May 31, 2:28 PM EDT, 4 hours 19 minutes before
Special Weather Statement
National Weather Service Morristown TN
228 PM EDT THU MAY 31 2018
NCZ060-061-TNZ081>087-098>102-311900-
Clay NC-Cherokee NC-Sequatchie TN-Northwest Monroe TN-Marion TN-
Rhea TN-Bledsoe TN-West Polk TN-East Polk TN-Southeast Monroe TN-
Bradley TN-Hamilton TN-Meigs TN-McMinn TN-
228 PM EDT THU MAY 31 2018
...SIGNIFICANT WEATHER ADVISORY FOR CHEROKEE...CLAY...SOUTHWESTERN
RHEA...BRADLEY...SOUTHEASTERN SEQUATCHIE...SOUTHWESTERN BLEDSOE...
POLK...SOUTHWESTERN MEIGS...MCMINN...EASTERN MARION...MONROE AND
HAMILTON COUNTIES UNTIL 300 PM EDT/200 PM CDT/...
At 228 PM EDT/128 PM CDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 14 miles southeast of
Madisonville to near Cleveland to 7 miles north of Soddy-Daisy.
Movement was southeast at 30 mph.
Dime size hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Chattanooga, Cleveland, Athens, Dayton, Dunlap, Madisonville,
Andrews, Murphy, Benton, Ducktown, Hayesville, Soddy-Daisy, Signal
Mountain, Etowah, Walden, Lakesite, Charleston, Ridgeside, Harrison
and East Cleveland.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3499 8556 3546 8541 3549 8485 3557 8421
3539 8401 3531 8404 3524 8401 3522 8396
3525 8385 3499 8356
TIME...MOT...LOC 1828Z 307DEG 28KT 3535 8421 3520 8479 3536 8514
05/MASpecial weather statement, May 31, 3:01 PM EDT, 3 hours 46 minutes before
Special Weather Statement
National Weather Service Morristown TN
301 PM EDT THU MAY 31 2018
NCZ060-061-TNZ086-087-099>102-311945-
Clay NC-Cherokee NC-West Polk TN-Northwest Monroe TN-East Polk TN-
Southeast Monroe TN-Bradley TN-Hamilton TN-
301 PM EDT THU MAY 31 2018
...SIGNIFICANT WEATHER ADVISORY FOR CHEROKEE...WESTERN CLAY...
SOUTHERN BRADLEY...POLK...SOUTHEASTERN MONROE AND SOUTHEASTERN
HAMILTON COUNTIES UNTIL 345 PM EDT...
At 301 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 13 miles west of Town Of Santeetlah to near
Ducktown to 8 miles southeast of Wildwood Lake to 6 miles northwest
of Cohutta. Movement was southeast at 25 mph.
Half inch hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Chattanooga, Andrews, Murphy, Ducktown, Wildwood Lake, South
Cleveland, Collegedale, Tellico Plains, William L. Davenport Refuge,
Waterville, Big Frog Mountain, Parksville, Red Clay State Park,
Copperhill, Flint Springs, Archville, Brasstown, Culberson, Ooltewah
and Apison.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3499 8509 3508 8517 3511 8485 3518 8450
3551 8413 3542 8401 3531 8404 3523 8400
3522 8396 3526 8380 3519 8372 3515 8373
3515 8369 3498 8394
TIME...MOT...LOC 1901Z 314DEG 20KT 3529 8409 3508 8441 3498 8479 3502
8504
05/MALocal storm report, May 31, 4:44 PM EDT, 2 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
444 PM EDT THU MAY 31 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0420 PM TSTM WND DMG HAYESVILLE 35.05N 83.82W
05/31/2018 CLAY NC 911 CALL CENTER
SEVERAL TREES DOWN ACROSS THE COUNTY.
&&
DGSSpecial weather statement, May 31, 5:28 PM EDT, 1 hour 19 minutes before
Special Weather Statement
National Weather Service Morristown TN
528 PM EDT THU MAY 31 2018
TNZ015>017-VAZ005-006-008-312230-
Sullivan TN-Hancock TN-Hawkins TN-Washington VA-Scott VA-Russell VA-
528 PM EDT THU MAY 31 2018
...SIGNIFICANT WEATHER ADVISORY FOR SULLIVAN...HAWKINS...HANCOCK...
SOUTHERN RUSSELL...SOUTHERN SCOTT AND WASHINGTON COUNTIES AND THE
CITY OF BRISTOL UNTIL 630 PM EDT...
At 528 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Allison Gap to near Sneedville. Movement
was southeast at 20 mph.
Winds in excess of 40 mph will be possible with these storms.
Locations impacted include...
Kingsport, Bristol Tn, Bristol Va, Abingdon, Rogersville, Gate City,
Sneedville, Surgoinsville, Weber City, Spurgeon, Colonial Heights,
Walnut Hill, Oak Grove, Gray, Church Hill, Mount Carmel, Bluff City,
Glade Spring, Damascus and Bulls Gap.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3642 8241 3643 8240 3644 8267 3638 8275
3633 8294 3624 8307 3653 8340 3660 8315
3659 8299 3664 8296 3693 8183 3679 8170
3666 8163
TIME...MOT...LOC 2128Z 310DEG 18KT 3691 8186 3652 8330
DGSSpecial weather statement, May 31, 6:16 PM EDT, 31 minutes before
Special Weather Statement
National Weather Service Morristown TN
616 PM EDT THU MAY 31 2018
TNZ016>018-042>047-VAZ008-312315-
Sullivan TN-Washington TN-Northwest Greene TN-Northwest Carter TN-
Southeast Carter TN-Southeast Greene TN-Unicoi TN-Hawkins TN-
Johnson TN-Washington VA-
616 PM EDT THU MAY 31 2018
...SIGNIFICANT WEATHER ADVISORY FOR SULLIVAN...SOUTHERN HAWKINS...
WASHINGTON...GREENE...UNICOI...JOHNSON...CARTER AND SOUTHEASTERN
WASHINGTON COUNTIES UNTIL 715 PM EDT...
At 616 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles south of Rogersville to near Whitetop.
Movement was southeast at 25 mph.
Winds in excess of 40 mph will be possible with these storms.
Locations impacted include...
Johnson City, Kingsport, Bristol Tn, Greeneville, Elizabethton,
Erwin, Mountain City, Jonesborough, Tusculum, Banner Hill, Central,
Midway, Pine Crest, Colonial Heights, Gray, Oak Grove, Hampton,
Spurgeon, Walnut Hill and Unicoi.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3659 8168 3653 8171 3647 8170 3640 8174
3634 8171 3634 8177 3636 8179 3634 8184
3630 8191 3620 8198 3615 8219 3616 8222
3613 8225 3614 8229 3604 8261 3607 8264
3601 8275 3632 8314 3671 8166 3664 8161
TIME...MOT...LOC 2216Z 308DEG 23KT 3632 8301 3667 8165
DGSThe office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 31, 12:26 PM EDT | Special Weather Statement | MRX | Bledsoe, Rhea | 49 min |
| May 31, 1:14 PM EDT | Special Weather Statement | MRX | Bledsoe, Meigs, Rhea | 46 min |
| May 31, 1:33 PM EDT | Areal Flood Advisory | MRX | Bledsoe, Meigs, Rhea | 3 hr |
| May 31, 1:53 PM EDT | Special Weather Statement | MRX | Bledsoe, McMinn, Meigs, Sequatchie | 37 min |
| May 31, 1:59 PM EDT | Areal Flood Advisory | MRX | Marion | 3 hr |
| May 31, 2:28 PM EDT | Special Weather Statement | MRX | Bradley, Hamilton, McMinn, Monroe, Polk, Sequatchie | 32 min |
| May 31, 2:47 PM EDT | Areal Flood Advisory | MRX | Bradley, McMinn, Monroe, Polk | 3 hr |
| May 31, 2:55 PM EDT | Areal Flood Warning | MRX | Bledsoe, Meigs, Rhea | 3 hr |
| May 31, 3:01 PM EDT | Special Weather Statement | MRX | Polk | 44 min |
| May 31, 3:16 PM EDT | Areal Flood Warning | MRX | Bradley, Hamilton, Polk | 89 min |
| May 31, 5:17 PM EDT | Severe Thunderstorm Warning | MRX | Morgan, Scott | 43 min |
| May 31, 5:28 PM EDT | Special Weather Statement | MRX | Hancock, Hawkins, Sullivan | 62 min |
| May 31, 5:52 PM EDT | Severe Thunderstorm Warning | MRX | Campbell, Scott | 53 min |
| May 31, 6:16 PM EDT | Special Weather Statement | MRX | Carter, Greene, Johnson, Sullivan, Unicoi, Washington | 59 min |
| May 31, 6:24 PM EDT | Areal Flood Advisory | MRX | Campbell, Scott | 2 hr |
| May 31, 6:29 PM EDT | Severe Thunderstorm Warning | MRX | Grainger, Hamblen, Hancock, Hawkins | 46 min |
| May 31, 6:32 PM EDT | Severe Thunderstorm Warning | MRX | Anderson, Campbell, Union | 58 min |
| May 31, 6:36 PM EDT | Severe Thunderstorm Warning | MRX | Greene, Unicoi, Washington | 54 min |
| May 31, 6:59 PM EDT | Flash Flood Warning | MRX | Scott | 4 hr |
| May 31, 7:03 PM EDT | Severe Thunderstorm Warning | MRX | Grainger, Hamblen, Jefferson, Knox | 31 min |
| May 31, 7:21 PM EDT | Special Weather Statement | MRX | Sevier | 39 min |
| May 31, 7:27 PM EDT | Severe Thunderstorm Warning | MRX | Cocke, Greene, Hamblen, Jefferson | 48 min |
| May 31, 7:49 PM EDT | Areal Flood Advisory | MRX | Cocke, Greene | 116 min |
| May 30, 10:09 PM EDT | Areal Flood Advisory | MRX | Lee, Scott, Wise, City of Norton | 2 hr |
| May 31, 2:57 AM EDT | Areal Flood Warning | MRX | Cherokee, Clay | 36 hr |
| May 31, 1:16 PM EDT | Special Weather Statement | MRX | Graham | 29 min |
| May 31, 3:38 PM EDT | Flash Flood Warning | MRX | Cherokee, Clay | 69 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.